Hail, Eau Claire
- When
- April 24, 4:00 PM CST
- Where
- Eau Claire County, 3.45 mi S of Porters Mills
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -91.570
A line of strong to severe thunderstorms developed along a cold front that extended from south central Minnesota, northeast to west central Wisconsin. This line of storms moved from southwest to northeast and mainly produced large hail in a small area in west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of strong to severe thunderstorms developed along a cold front that extended from south central Minnesota, northeast to west central Wisconsin. This line of storms moved from southwest to northeast and mainly produced large hail in a small area in west central Wisconsin. There were also numerous reports of pea to dime size hail, along with a few nickels that fell across the same areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 24, 2:57 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 357 PM CDT FRI APR 24 2009 .DISCUSSION... PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH UPPER FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT HAVE ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90 DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID 50S INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE. 12Z UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9 INCH. MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC MN DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING. DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND INTO SAT MORNING. BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT 18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF... BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE THE FIRST MAIN SVR WX DAY OF THE SEASON. ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED. ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO FRIDAY. DEFINITELY AN ACTIVE PATTERN. && .AVIATION.../18Z TAF ISSUANCE/ COLD FRONT NEARLY STALLED OVER FAR EASTERN CWA. SOUTHWEST FLOW ALOFT AND LITTLE CLOUD COVER TO THE SOUTHEAST/SURFACE WARMING SLOWING PROGRESSION OF FRONT A BIT. 12Z MODEL TRENDS CONTINUE TO PUSH FRONT THROUGH TAF SITES BY 23Z...LATEST AT KEAU. THIS WILL BE ONLY LOCATION FOR TSRA THREAT THROUGH THE EARLY EVENING. MODELS TREND POSSIBLE ELEVATED TS INTO KMSP AREA DURING THE EVENING...BUT THREAT NOT SIGNIFICANT ENOUGH TO INCLUDE IN TAF. DID MENTION CB HOWEVER. WINDS WILL BECOME NW-N WITH FROPA AND GUSTY OVER WESTERN FA INTO THIS EVENING. AS CAA INTENSIFIES...CIGS WILL LOWER TO MVFR MAINLY AFTER 05Z SAT. SHOULD SEE MORE GENERAL -RA DEVELOP IN A BANDED FASHION OVER THE CWA AFTER 06Z AND ENDING IN THE FAR EASTERN TAF AREA AFTER 15Z SAT. EXPECT DRYING TO DEVELOP OVER THE WESTERN AREAS DURING THE MORNING AS WELL...AS SFC HIGH BUILDS INTO THAT AREA. THIS CARRIES INTO EASTERN TAF SITES SAT AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TDK/DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1241 PM CDT FRI APR 24 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1241 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PASS ACROSS THE OUTLOOK AREA TODAY. A FEW THUNDERSTORMS MAY ACCOMPANY THE FRONT. THE HIGHEST THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM ALBERT LEA TO EAU CLAIRE WISCONSIN BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
11 hail. Local standard time, as filed.
This was the second round of nickel size hail in the same area.
The public reported one inch hail from 425 TO 435 PM. They also reported that the hail was soft and covered the ground.
The nickel size hail lasted about ten minutes.
The public reported a second round of one inch hail for the same area that received it earlier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162027, 162028, 162029, 155821, 155823, 162023, 155825, 162030, 162024, 162026, 162025.